Chlorpheniramine vs Diphenhydramine (Benadryl) – Comparison of Uses & Side Effects

Chlorpheniramine

It is the generic name of a drug which is part of a class of drugs called antihistamines. It can be found under the following brand names – Aller-Chlor, Chlo-Amine, PediaTan, Triaminic Allergy, or Ed ChlorPed.

Mechanism of Action

It works by blocking the action of histamine in the body.

Uses

This medication is used for relieving symptoms of sinus congestion, runny nose, sinus pressure, watery eyes, itching of the throat and nose, and sneezing due to hay fever, upper respiratory infections, and allergies.

Dosage

For sustained-release, the usual recommended dose is 8 to 16 mg orally every 8 to 12 hours as needed. For tablets, the usual recommended dose is 4 mg orally every 4 to 6 hours.

Notes – talk with your healthcare provider if your symptoms do not improve after 7 days of treatment. Do not take this medication for longer than 7 days in a row.

Side Effects and Precautions

Common side effects may include:

  • blurred vision;
  • drowsiness;
  • feeling nervous or restless;
  • constipation;
  • dry mouth or throat;
  • dizziness.

Rare side effects may include:

  • feeling short of breath;
  • uneven heart rate;
  • little or no urinating
  • mood changes;
  • unusual weakness;
  • seizure (convulsions);
  • easy bruising;
  • tremor.

Note – contact dermatitis (a condition that makes skin red or inflamed) has been attributed to chlorphenamine in combination with other compounds.

Contraindications

Before taking this antihistamine, tell your healthcare provider if you have:

  • if you are having an asthma attack;
  • narrow-angle glaucoma;
  • if you are unable to urinate;
  • an enlarged prostate;
  • a blockage in your intestines.

Alcohol

Avoid drinking alcoholic beverages while taking this antihistamine since alcohol use can substantially increase the risk of side effects.

Drug Interactions

It may negatively interact with other medications, especially:

  • hydrocodone;
  • cetirizine;
  • Xanax (alprazolam);
  • Cymbalta (duloxetine);
  • Zyrtec (cetirizine);
  • dextromethorphan;
  • sertraline;
  • Lyrica (pregabalin);
  • Norco (acetaminophen/hydrocodone).

Pregnancy & Breastfeeding

This antihistamine may pass into breast milk and may harm a nursing infant. In addition, it may slow breast milk production. Do not use this medication without your healthcare provider’s advice if you are breastfeeding an infant.

This antihistamine is not expected to harm a developing fetus. Do not use this medication without your healthcare provider’s advice if you are pregnant.

Benadryld

It is the brand name of a medication called diphenhydramine, that is part of a family of medications called antihistamines.

Precautions

Before using this antihistamine, tell your healthcare professional if you have:

  • an allergy to diphenhydramine;
  • an enlarged prostate;
  • kidney disease;
  • an overactive thyroid;
  • a colostomy or ileostomy;
  • increased pressure in the eye;
  • a stomach ulcer;
  • glaucoma;
  • liver disease;
  • a cough caused by emphysema;
  • chronic obstructive pulmonary disease;
  • blockage in your digestive tract;
  • asthma;
  • heart disease;
  • bladder obstruction;
  • low blood pressure.

Mechanism of Action

This medication works by blocking the effects of a natural compound that is released by the body, called histamine.

Diphenhydramine is related to ethanolamine and has antiemetic, antidyskinetic, anticholinergic, antivertigo, sedative, and local anesthetic properties

Alcohol

Do not drink alcohol while using this antihistamine since alcohol can increase the risk of side effects.

Uses

This medication is used to treat a runny nose, sneezing, rashes, hives, itching, watery eyes, and other symptoms of seasonal or year-round allergies.

Moreover, this medication is used to induce sleep, to suppress coughs, to treat motion sickness, and to treat mild forms of Parkinson’s disease.

Dosage

Important note – it is not recommended to give this medication to children under 6 years.

The usual recommended dosage is 25-50 mg every 4-6 hours. The maximum recommended dose should not exceed 400 mg a day.

Drug Interactions

This antihistamine may interact with:

  • antidepressants;
  • prednisolone acetate;
  • allergy medicines;
  • monoamine oxidase inhibitors;
  • any other drugs which make you feel drowsy or relaxed;
  • potassium supplements, including – Polycitra;
  • over-the-counter cold medicines;
  • anxiety or sleep drugs.

Pregnancy & Breastfeeding

It can pass into breast milk and may affect the breastfed infant in a negative way, therefore, avoid the antihistamine if you are breastfeeding an infant.

There are no studies regarding the safe use of this antihistamine during pregnancy, therefore, contact your healthcare professional before using this antihistamine if you are pregnant.

Side Effects

Side effects may include:

  • enlarged prostate;
  • drowsiness;
  • headaches;
  • constipation;
  • dry mouth;
  • nausea;
  • double vision;
  • upset stomach;
  • loss of appetite;
  • disturbed coordination;
  • dizziness;
  • tiredness;
  • blurred vision;
  • difficulty urinating;
  • tremor;
  • fatigue. 

Note – diphenhydramine overdose can cause central nervous system and cardiovascular effects. Also, misuse of this medication appears to be associated with increased energy, elevated mood, and in some cases hallucinogenic effects

Bottom Line – Chlorpheniramine vs Diphenhydramine (Benadryl)

Chlorpheniramine (brand names – Aller-Chlor, Chlo-Amine, PediaTan, Triaminic Allergy, or Ed ChlorPed) is an antihistamine which is used to treat sneezing, itching, runny nose, and watery eyes caused by the common cold, allergies, or the flu. It works by reducing the effects of histamine in the body. It is a first-generation antihistamine medicine.

Benadryl (active ingredient – diphenhydramine) is a medication that is effective in treating symptoms of mild allergy and the common cold as well as sneezing, hives, runny nose, and itching. Diphenhydramine is a first-generation antihistamine medicine.

Regarding their price, the average retail price for 100 tablets of chlorpheniramine 4mg is $9, while the average retail price for 100 capsules of Benadryl 25mg is $18.

References

https://www.ncbi.nlm.nih.gov/pubmed/28223869
https://www.ncbi.nlm.nih.gov/pubmed/7012191
https://www.ncbi.nlm.nih.gov/pubmed/12875891

LEAVE A REPLY

Please enter your comment!
Please enter your name here